02 May About 10% Rebound of Multiple Sclerosis When Immunomodulator Fingolimod Stopped
MedicalResearch.com Interview with:
Jennifer Graves, MD, PhD, MAS
Adult and Pediatric Multiple Sclerosis Centers
MedicalResearch.com: What is the background for this study? What are the main findings?
Dr. Graves: Cessation of medications with effects on immune trafficking may be more likely to cause rebound inflammatory activity in autoimmune diseases such as multiple sclerosis. We observed 5 strikingly severe relapses consistent with rebound events following cessation of fingolimod treatment and identified several similar cases in the literature. At our center the rebound events occurred with an approximate 10% frequency.
MedicalResearch.com: What should clinicians and patients take away from your report?
Dr. Graves: Fingolimod cessation may be complicated by rebound phenomena in some patients, similar to what has been observed with natalizumab. Both of these medications have effects on immune cell trafficking, likely explaining the association with rebound events. Careful consideration must be taken in stopping these medications.
MedicalResearch.com: What recommendations do you have for future research as a result of this study?
Dr. Graves: More efficacy and safety studies are needed on medication transitions in Multiple Sclerosis, particularly given the growing number of treatments with potent immune effects.
MedicalResearch.com: Is there anything else you would like to add?
Dr. Graves: The recommended wash-out period to avoid teratogenicity concerns is 2 months, but rebound may occur 1 month after cessation. Alternative approaches to simply stopping fingolimod are needed for women trying to conceive.
MedicalResearch.com: Thank you for your contribution to the MedicalResearch.com community.
Hatcher S, Waubant E, Nourbakhsh B, Crabtree-Hartman E, Graves JS. Rebound Syndrome in Patients With Multiple Sclerosis After Cessation of Fingolimod Treatment.JAMA Neurol. Published online May 02, 2016. doi:10.1001/jamaneurol.2016.0826.
Note: Content is Not intended as medical advice. Please consult your health care provider regarding your specific medical condition and questions.
Last Updated on May 2, 2016 by Marie Benz MD FAAD